About a year ago, we posted a blog titled “Depakote Linked to Neural Tube Defects,” which detailed a possible link between expectant mothers taking this medication and defects like spina bifida, cleft palate, atrial septal defect (a hole in the heart), anencephaly and encephaloceles in their newborn babies.
Just last month, The Lancet Neurology medical journal published a study about this relationship, and a writer at AboutLawsuits.com explained its conclusions: “the children of mothers who took Depakote had weaker verbal and memory abilities than those whose mothers took other drugs. Higher doses of Depakote led to poorer verbal abilities, non-verbal abilities, memory, and executive function.” What is particularly convincing about this study is that the results were found to be dose-dependent (higher levels of Depakote were linked to higher levels of impairment), which may be strong evidence that this pharmaceutical is in fact to blame.
Depakote is a prescription name for valproate semisodium, which was been prescribed since the 1970s as a mood stabilizer and as treatment for epilepsy, manic depression/bipolar disorder and migraine headaches. The medication is considered to be very effective in treating these conditions, but has had terrible unintended effects when taken by pregnant women.
This link has been suspected for some time: a 2011 Danish study found that mothers taking the drug were over 2.5 times more likely to have an autistic child; a 2009 study published in the New England Journal of Medicine reads, “at 3 years of age, children who had been exposed to valproate in utero had significantly lower I.Q. scores than those who has been exposed to other antiepileptic drugs;” in January of this year, a study published in the Journal of Neurology, Neurosurgery and Psychiatry claims that children exposed to Depakote during pregnancy were at greater risk of developing autism or other developmental delays like neural tube defects.
Approximately one in 1,500 babies are born with neural tube disorders, but for babies born to mothers taking a form of valproate during the first trimester, the rate increases substantially, to one in 20. In other words, the birth defect rate can be up to 80 percent higher for those mothers taking valproate in any of its forms (like Depakene, Epilim, and Stavzor).
The FDA and the National Institute for Health have also issued advisories about the drug, explicitly warning expectant mothers not to take it: “The FDA is reminding health care professionals about the increased risk of neural tube defects and other major birth defects, such as craniofacial defects and cardiovascular malformations, in babies exposed to valproate sodium and related products (valproic acid and divalproex sodium) during pregnancy.” The FDA began this campaign when it learned that about 20 percent of babies exposed to Depakote were born with birth defects of some kind.
This medication is especially dangerous because their mothers often do not know they are carrying a child until a few weeks into their pregnancy, which is the phase in which most neural tube defects occur. If you know of a child who suffers from any of these ailments and their mother was taking Depakote during pregnancy, their problems could have been prevented. With vigilance and careful planning on the part of a doctor, valproate-prescribed mothers can usually avoid such tragic outcomes.